Back to Ask the Diabetes Team Ask the Diabetes Team

From Germany:

My son was using one unit of Actrapid and two and a half units of basal insulin in the morning before breakfast. He uses one unit of Actrapid before dinner. A week ago, he had a blood sugar of 30 mg/dl [1.2 mmol/L] one hour after eating breakfast, at 9 a.m. The next day, at 11 a.m., he was 45 mg/dl [2.5 mmol/L]. I went to his diabetes doctor who lowered the Actrapid to one-half a unit. Over the last week, his sugars were: 9 a.m.--300 mg/dl [16.7 mmol/L]; 10 a.m.--250 mg/dl 13.9 mmol/L]; and 11 a.m.--200 mg/dl [11.1 mmol/L]. At lunch, his blood sugar was around 180 mg/dl [10.0 mmol/L].

His last A1c, one week ago, was 9.6. He was diagnosed in April 2006 with an A1c of 16. When he wakes up, his blood sugar is between 120 and 180 mg/dl [6.7 and 10.0 mmol/L]. When he goes to bed, his blood sugar is around 200 mg/dl [11.1 mmol/L]. I am finding it difficult to manage his diabetes in Germany. The doctors tell me different things and I feel I do a better job at maintaining his sugar levels.

I am moving to Washington, D.C. in November and I hope you can give me some advise on finding a doctor over there.


The blood sugar readings you report sound very erratic and unpredictable, but that can be related to your son's honeymoon.

I would recommend Dr. Paul Kaplowitz when you are in Washington, D.C. or Dr. Leslie Plotnick in Baltimore as two possible pediatric diabetologists.


[Editor's comment: When you move to the U.S. and get settled, you may wish to look into getting your son on Insulin Pump Therapy. You might need to use diluted insulin in a pump, but you should be able to fine tune your son's breakfast bolus and administer a dose somewhere between one-half and one unit, something that is difficult to do with injections. It is possible to dilute some fast acting insulin for injections. You might want to ask your current diabetes team if this is possible. You may also wish to pursue this in the U.S. BH]

Original posting 2 Oct 2006
Posted to Daily Care and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.